I guess I had my first severe hypo yesterday. I had spiked after breakfast and both corrected and bumped up my basal for a few hours (a mistake). A few hours later I was at 128 and walked for about 40 minutes doing a couple of errands. I felt off when I returned and tested - 48.
After taking 3 glucose tabs and I sat on the couch. About an hour and a half later I came to not knowing where I was or what day it was. The fog cleared in about a minute but it wasn't just like waking from a nap. I tested again and I was at 69 and took another glucose tab.
I certainly didn't treat the fast drop with enough respect and I'm lucky that I was sitting on my couch and not behind the wheel of a car. I'll never look at a 48 the same way.
I'm so sorry you experienced that it is frightening and I'm glad you survived it. I take them all seriously. I recommend glucose drinks for those type of lows, they usually raise you quickly and also take more than you think you will need.
I'm glad you're OK. Not all hypos are the same. There's a stealth quality to some in that it degrades brain function -- the very thing needed to counteract the low. Give yourself credit for actually taking the three glucose tabs.
Now your challenge will be to not overreact to garden variety lows. This is not a simple game we play!
Sorry to hear that happened to you, D twin! I had my first severe low very early in my insulin use and it was the only time I've lost consciousness but it was totally based on not knowing what the hell I was doing. I agree with Terry that sometimes they sneak up on you. Not sure what I would have done differently. Obviously you crashed before you got a chance to follow up testing after the glucose tabs. Looking at it with hindsight the only thing I see is that you probably did an overkill by correcting, bumping your bolus AND walking. But hindsight like they say has the vision of a 20 year old. I was scared of insulin for a little while after my bad low but tempered it in time. I'm sure you will too and probably more quickly because we're "old hands" at this now!
I'm sorry this happened to you! I think you're right, it does really put 'it' into perspective. I had some continuous really bad lows a few weeks ago, I believe it was due to 4 days of extreme activities, nonstop. They actually felt like seizures. One, I was at my friend's house and she and her husband ended up calling 911, it was so bad I could NOT stop shaking, sweating and although eating glucose, I kept feeling like I was fading in and out. My friend's husband had to carry me because my legs wouldn't even work properly. EMT came, 1 paramedic kept asking me (3 times I believe) if I was a meth addict, seriously. ME, I'm so far from that..ugh! My friends were furious...i mean we had my glucose meters spread out all over the place, CGM, glucose, juice, my ID bracelet yet he kept asking me, saying 'i'm showing symptoms of meth withdrawal. ugh! They also, along with all the glucose, made me eat a huge sandwich, on white bread, no less, with about 10 slices of lunch meat (Yuck!) and 5 slices of cheese, the paramedic made it himself and wouldn't leave until I ate the entire sandwich. I already felt like I was going to vomit. It was very odd. It's made me very scared about all of this. Plus, the EMT told me the continued shakes was also from the introduction of all the sudden glucose too.
Geeze, Maurie. You on a pump? You new to insulin? Maybe it was dropping rapidly. Do you get 'real fuzzy' at 69? I know some people do, but its been fifteen years since I had symptoms at 69, so you are a bit of a different animal than me. Who are you? Please tell me more about yourself.
I have had real severe problems from over-correcting, though. Be sure that you check bg two hours after a correction AND four hours after to see if you have the number that you intended to. Never deliver more than ONE DOSE of correction insulin within a FOUR HOUR period. Help me out, everybody! Am I thinking about this correctly? If "a few hours" means about three, then you gave correction insulin four times in four hours. When did you turn down the basal? Three hours after you turned it on?
I just don't think I could figure out basal adjustments on a hourly or daily basis...so complicated. I think I would loose conciousness, too.
Wow, a meth addict! LOL, you must have looked pretty bad. I'm only laughing because I've been there. Some bastard always comes at ya' with a white bread sandwich when your blood sugar is low, don't they. Nothing makes you want to throw up on your paramedic more than one of those white bread sandwiches when your all shaky and full of adrenaline. LOL. I had to ask my friends to stop casually asking me how my blood sugar was in public and at parties become some drunk stranger would inevitably shove one of those white bread sandwiches in my face. Almost better to have people come at you with an I.V. than one of those limp sandwiches with their fingerprints all indented in it. Uh, I hope the medic wore gloves. God bless them. LOL.
Yikes Maurie! I'm glad you pulled out of it safe and sound and without the paramedics accusing you of being strung out on meth! I've been eating more cereal lately and I notice that my seems to spike but then the cereal "cooks off" and the BG drops precipitously. It can definitely put a dent in my jellybeans when that happens at 8:00 AM...
In 40 years, I've had one low where my legs would not function. Thankfully I was at home and could sort of pull myself on the floor to the kitchen (yes there were g tabs on my night stand but I wasn't thinking clearly). Then I was too weak to reach up to the counter so just laid there, and I guess my liver dumped some sugar into my bloodstream. From that day on, I keep tupperwares of jellybeans at assorted locations on the floor, and loosen the covers each night.
That sounds terrifying. Good to hear you're alright. It sounds like you probably went well below 48 until the glucose tabs kicked in. Each one raises me 16 points. If you're similar, that would suggest you probably went into the 20's...maybe even lower. Had you not taken them, you'd probably not be here to write this post. I keep these on hand for exactly these types of situations where I need to treat a low fast: http://www.amazon.com/Glucose-Liquid-Blast-Acting-Berry/dp/B00AB79TK4/ref=sr_1_2?ie=UTF8&qid=1413034215&sr=8-2&keywords=glucose+liquid
Speaking of glucose tablets, thanks to whoever mentioned that they now came in 100 tablet bags so I looked and there they were on the lower shelf at my pharmacy. Good savings over the 50 tablet bottles. ($10.40 vs 6.99). I'll just put them in smaller containers for carrying.
me too, small containers of jelly beans and i treat now anything at 70's, maybe it's just with a few jelly beans. A CGM is great but I'm finding, if very active, I'm already low before I'm alerted. I was told too if one has continued lows our glucagon storage in the liver is depleted too.
I've shared this before but my jellybean solution is Starburst jelly beans, I take the green ones out as I'm not a huge fan of sour apple, and Smarties, which are dextrose and also have that yummy "sparkle" flavor. I mix them up in a tub. It's enough of a chore to make them that I don't ever say "wow, those would be great..." and bolus for them, I just use them for lows and it's super convenient to stick a bag in my pocket, or even the pocket on my meter.
I dislike glucose tabs, especially when I'm low so I keep a ready supply of gummi savers. 5 gummi savers =15 gm carbs. I guess we all have our favorite. I also don't like to drink things when I'm low. Not too rational at the time. Glad you are doing o.k. now!!
Take out the jellybeans and you could be a drug dealer selling dime bags :-)
I love gummy savers! Only concern I have is the large amount of protein possibly slowing the sugar absorption, which is not what you want for treating a low.
For simply a treat, though, gummy savers are da bomb!
Lol, don’t laugh, we’ll have medical MJ in Illinois here shortly. There was in the Chicago Sum Times about a strip club owner applying to be zoned (ha ha) as a clinic…only in America!
Thanks for the heads up on the 100 count glucose tabs. I didn't know they came in that count package. Much better economy! Amazon has 100 count Dex4 fruit medley for $8.99 + tax, a very good deal.
I think it's new; someone on here mentioned it just recently. The $8.99 is a fabulous deal especially if you have free shipping or are buying something else at the same time. Otherwise mine is CVS brand Dex4 Fruit Medley for $10.49 which is still a big savings.